Alert archive / Utah / Flash Flood Warnings in 2021

Flash Flood Warning 43, NWS Grand Junction, CO

July 26, 2021Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2021, 7:44 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 7:44 PM MDT (01:44 UTC)
Expired
Jul 26, 2021, 10:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 125 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS55 KGJT 270144
FFWGJT
UTC019-270445-
/O.NEW.KGJT.FF.W.0043.210727T0144Z-210727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
744 PM MDT Mon Jul 26 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  South Central Grand County in east central Utah...

* Until 1045 PM MDT.

* At 744 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.8 to 1.3 inches in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Castle Valley and Arches National Park.

This includes the following streams and drainages...
  Mill Creek, Tenmile Canyon, Salt Wash and Placer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3862 10953 3865 10965 3869 10965 3871 10969
      3879 10974 3881 10968 3879 10960 3878 10956
      3871 10939 3864 10946

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.8-1.3 INCHES IN 1 HOUR

$$

NL
1 follow-up statement
905 
WGUS75 KGJT 270445
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
1045 PM MDT Mon Jul 26 2021

UTC019-270455-
/O.EXP.KGJT.FF.W.0043.000000T0000Z-210727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
1045 PM MDT Mon Jul 26 2021

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GRAND COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3862 10953 3865 10965 3869 10965 3871 10969
      3879 10974 3881 10968 3879 10960 3878 10956
      3871 10939 3864 10946

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:35 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 5:35 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 PM MDT Mon Jul 26 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 104 PM MDT Mon Jul 26 2021

PWAT on the sounding last evening was the lowest it has been in a
few days, but is still riding close the 90th percentile for late
July. Surface dewpoints were in the low 60s at the office this
morning, which is particularly modest. Models show this slightly
anomalous moisture remaining in place until further notice thus
the threat of afternoon storms with heavy rainfall continues. The
area most probable for runoff threats will continue to be across
the plateau and canyon regions of southwest Colorado and Southeast
Utah. This will be where the axis of high PWAT values will exist
and where there will still be a weakness in the atmosphere aloft.
Winds aloft remain weak so slow storm motion is a threat along
with storms forming on outflow boundaries or ahead of embedded
mesoscale features such as those last night. Several runs of the
latest high-res models show that one of these mesoscale features
develops over the northwest San Juans and moves to the northwest
and perhaps something in the central mountains that moves
westward. Localized flooding will once again be the primary threat
with burn scars and flashy terrain the most vulnerable. If you
plan on outdoor recreation today be prepared for quickly changing
conditons and the monsoonal threats of heavy rainfall and runoff
especially if you're located in a watch.

By tomorrow high pressure will have moved out of the northern Great
Basin into the Central Plains, and will bring somewhat of a tougher
atmosphere to pop stronger storms..including our northeast CWA.
Given the placement of the high storm coverage will increase from
east to west. Storm motion will be more from the south-southeast,
which is not a prevailing direction and could result in atypical
evolution off the higher terrain. There is very little change in
the moisture so localized flash flooding will again be possible
over many of the same areas as the last few days.

.LONG TERM...(Wednesday through Monday)
Issued at 104 PM MDT Mon Jul 26 2021

The high's center will settle over the Central and Southern Plains
on Wednesday, resulting in a surge of monsoonal moisture into our
forecast area by late afternoon. Even though we will still be
positioned underneath the ridge, this additional moisture push will
lead to numerous showers and thunderstorms across the region.
PWATs will increase to 150 to 200% of normal in response with Bufkit
soundings continuing to show a well saturated profile. Light
steering winds will exacerbate the potential for flooding as heavy
rain will be a threat with the stronger storms. Similar conditions
are expected through the end of the week as the high wobbles
slightly to the east. PWATs look to increase even more during this
time as a remnant tropical low pressure from Mexico looks to be
advected in the flow. Regardless, the atmosphere will remain primed
for heavy rain and anyone planning to travel should stay up-to-date
on the latest forecast and road conditions before heading out.

The high will begin to track southwest as a Pacific midlevel trough
lifts across the northwestern CONUS during the weekend. The base of
this shortwave will brush our CWA early next week, providing
additional lift for showers and storms. Beyond that, drier air looks
to push into the region. Until that time, cool and unsettled
conditions will prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM MDT Mon Jul 26 2021

Showers and thunderstorms will continue, generally over the
southern and central zones, through this evening. Apart from KVEL
and KHDN all other terminals will see the threat of a thunderstorm
in the vicinity or impacting the airfield with gusty outflow winds
and heavy rainfall. In stronger storms, expect reduction to MVFR.
Once again the radar should quiet down by the early morning hours.
Similar conditions are expected on Tuesday with showers and storms
redeveloping over the higher terrain by 18Z.

&&

.HYDROLOGY...
Issued at 104 PM MDT Mon Jul 26 2021

Monsoonal moisture will remain entrenched over the area until
further notice. This means the threat of heavy rainfall will
remain a threat especially under stronger storms. Slow storm
motion and terrain interactions will also invite the threat of
excess runoff from storms and localized flash flooding will remain
a threat over much of the upcoming week. If recreating outdoors
it will be important to stay up to date on the latest forecasts
and know the threats during this active monsoon season.

A Flash Flood Watch was issued for the La Sal and Abajo Mountains
as well as portions of west-central Colorado until 10 PM MDT this
evening. We will continue to monitor the need for additional
highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ017-020.

UT...Flash Flood Watch until 10 PM MDT this evening for UTZ028.

&&

SHORT TERM...KJS/TGJT
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 26, 4:27 AM MDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MDT Mon Jul 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MDT Mon Jul 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur today especially over the
southern mountains by early afternoon. Lightning and heavy
rainfall will be the main threat along with gusty outflow winds. A
few storms will be capable of producing locally heavy rainfall
which could lead to flooding. The thunderstorm threat should end
during the early morning hours on Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 26, 5:30 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       4 WNW MANCOS            37.38N 108.35W
07/26/2021  U0.66 INCH       MONTEZUMA          CO   COCORAHS

&&

NL
Special weather statement, Jul 26, 5:52 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
552 PM MDT Mon Jul 26 2021

COZ001-003-006-UTZ025-270030-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
552 PM MDT Mon Jul 26 2021

...SPECIAL WEATHER STATEMENT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles north of Fruita, or 37 miles north of Grand Junction, moving
west at 5 mph.

Frequent cloud to ground lightning, pea size hail and winds in excess
of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central
Garfield County.

This includes Colorado 139 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3970 10876 3953 10868 3941 10894 3966 10907
TIME...MOT...LOC 2351Z 068DEG 5KT 3960 10881

NL
Local storm report, Jul 26, 6:02 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       5 NNE BONDAD            37.15N 107.86W
07/26/2021  M0.61 INCH       LA PLATA           CO   TRAINED SPOTTER

            RAIN FELL IN 30 MINUTES.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:10 PM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 26, 6:11 PM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 26, 6:21 PM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 26, 7:07 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Jul 26, 7:55 PM MDTSpecial Weather StatementGJTSan Juan50 min
Jul 26, 9:32 PM MDTAreal Flood AdvisoryGJTSan Juan118 min
Jul 27, 12:47 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 27, 1:27 PM MDTAreal Flood AdvisoryGJTGrand24 min
Jul 27, 1:51 PM MDTFlash Flood WarningGJTGrand88 min
Jul 27, 2:29 PM MDTAreal Flood AdvisoryGJTSan Juan2 hr

Nearby

Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.